Kansas, 2015Flash Flooding and Flooding in Kansas, July 21, 2015
July 21, 2015 · NWS ICT · 8 events in 3 counties and zones
Numerous thunderstorms produced torrential rains across parts of South-Central Kansas for much of the afternoon and evening. Major flooding occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms produced torrential rains across parts of South-Central Kansas for much of the afternoon and evening. Major flooding occurred. The most serious was that of a flash flood that occurred in Wichita. In parts of South and Southeast Wichita as well as West Wichita vehicles were submerged. Most of the parking lots at the Towne West Mall were flooded to depths around 3 feet. Rainfalls from 3-6 inches were widespread. Many streets were barricaded. Among them was Maple Avenue from I-235 to West Streets. The situation was exacerbated by heavy thunderstorms that produced torrential rains early in the morning. In fact, a staggering 5.60 inches was measured in Harper that morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 21, 5:49 AM CST, 1 hour earlier.
Area forecast discussion, Jul 21, 5:49 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
649 AM CDT TUE JUL 21 2015
...UPDATED FOR 12Z AVIATION DISCUSSION...
.SYNOPSIS...
ISSUED AT 338 AM CDT TUE JUL 21 2015
WEAK DIFFUSE HIGH PRESSURE SPREAD ACROSS THE NORTHERN PLAINS HAS
PUSHED THE COLD FRONT THAT MOVED S/SE ACROSS THE KICT NEIGHBORHOOD
CLOSER TO THE RED RIVER. AS EXPECTED THE WELL-DEFINED WEST-EAST
ORIENTED AXIS OF NUMEROUS THUNDERSTORMS HAS LIKEWISE SHIFTED
SLOWLY S...COVERING NEAR ALL OF THE NORTHERN HALF OF OK AT 2 AM. A
CLUSTER OF THUNDERSTORMS PRODUCING HEAVY RAINS DOES CONTINUE OVER
EASTERN SUMNER...COWLEY...& SOUTHERN BUTLER COUNTY. WITH THE ONSET
OF NE-E 10-15MPH WINDS TEMPERATURES ARE SETTLING TO 70-75F IN MOST
AREAS WITH SE KS STILL IN THE UPPER 70S.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 338 AM CDT TUE JUL 21 2015
TODAY-WED NIGHT:
AS EXPECTED AN UPPER-DECK TROF MOVING E/SE IS SITUATED OVER THE
GREAT LAKES EARLY THIS MORNING. WITH THE TROF CONTINUING TO
STRENGTHEN AS IT CROSSES THE ONTARIO/QUEBEC BORDER THE SURFACE
FRONT STRETCHED ACROSS SOUTHERN OK SHOULD STALL NEAR/ALONG THE RED
RIVER TONIGHT AS THE LARGE BUT WEAK SURFACE HIGH CONTINUES TO
DRIFT E TOWARD THE MID & UPPER MS VALLEY. THIS WOULD SHUNT MOST
SHOWERS & THUNDERSTORMS TO THE S...SW & W OF KICT COUNTRY AS TODAY
PROGRESSES. LATE TONIGHT THE FRONT WILL STILL TRANSITION INTO A
WARM FRONT ACROSS SOUTHERN OK EARLY WED MORNING. THE FRONT IS
DIFFUSE BUT WILL LIFT DUE N ACROSS THE KS/OK WED MORNING. AS
SUCH...SHOWERS & THUNDERSTORMS WOULD ONCE AGAIN INCREASE...
SPREADING SW-NE ACROSS KICT COUNTRY LATE TONIGHT & WED. THE THREAT
FOR SEVERE THUNDERSTORMS IS FAIRLY LOW BUT WITH A MID- LEVEL
SHORTWAVE MOVING E ACROSS PRIMARILY NEBRASKA ON WED 6KM BULK SHEAR
WOULD INCREASE. EXTENT OF LOW CLOUDINESS IS THE MAJOR DETERMINANT
ON SEVERE POTENTIAL...HOWEVER A MOISTURE-RICH ENVIRONMENT WOULD
TRANSLATE INTO A CONTINUED HEAVY RAIN POTENTIAL.
THU & THU NIGHT:
AS THE WARM FRONT CONTINUES TO SURGE N/NE ACROSS THE KS/NEBRASKA
BORDER THU NIGHT SHOWERS & THUNDERSTORMS WOULD LIKEWISE SHIFT E &
NE OF THE KICT NEIGHBORHOOD THU MORNING.
.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 338 AM CDT TUE JUL 21 2015
NEXT WEEKEND:
A RETURN TO MUCH WARMER WEATHER IS STILL SCHEDULED AS A MASSIVE
UPPER-DECK RIDGE CONTINUES TO BUILD WITH A STRONG(!) -DECK HIGH
(~595DM) COVERING ALL OF TX & NM...SO THE FURNACE WILL GET TURNED
UP WITH 95-100F HIGHS LIKELY FOR ALL AREAS. THE STRONG... MASSIVE
UPPER-DECK HIGH SHOULD KEEP THUNDERSTORM CHANCES IN CHECK FOR MOST
PERIODS BUT DIURNAL HEATING & AMPLE MOISTURE WOULD INDUCE WIDELY
SCATTERED THUNDERSTORMS SAT & SUN.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 645 AM CDT TUE JUL 21 2015
MAIN AVIATION CONCERN WILL BE STORM CHANCES.
SCATTERED STORMS HAVE BEEN ONGOING OVERNIGHT OVER FAR SOUTHERN KS
IN AN AREA OF WEAK 850-700MB MOISTURE TRANSPORT IN AN UNCAPPED
ENVIRONMENT ABOVE 850MB. THESE STORMS HAVE BEEN SLOW MOVING AND
PRODUCING HEAVY RAINFALL. OVER THE NEXT FEW HOURS KCNU WILL HAVE
THE BEST CHANCE TO BE IMPACTED. WE SHOULD SEE A DECREASE IN
ACTIVITY AS WE HEAD INTO THE AFTERNOON. HOWEVER...ADDITIONAL
STORMS ARE EXPECTED TO DEVELOP OVER SW KS LATE THIS
AFTERNOON/EVENING AND SLOWLY TRACK EAST OVERNIGHT. THIS WILL BE
THE RESULT OF AN UPPER IMPULSE LIFTING OUT OF THE SOUTHERN
ROCKIES. THIS ACTIVITY WOULD MOST LIKELY AFFECT THE FORECAST AREA
AFTER 02Z AND WOULD MAINLY AFFECT SOUTHERN KS(KICT-KCNU).
LAWSON
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 85 70 86 74 / 30 60 50 30
HUTCHINSON 86 68 87 73 / 20 50 50 40
NEWTON 84 67 84 72 / 20 50 50 40
ELDORADO 84 68 85 73 / 20 50 50 40
WINFIELD-KWLD 84 70 86 75 / 50 70 50 20
RUSSELL 85 67 85 71 / 10 50 40 40
GREAT BEND 85 68 85 71 / 20 50 50 40
SALINA 86 68 86 72 / 10 40 50 50
MCPHERSON 85 68 85 72 / 10 50 50 50
COFFEYVILLE 84 71 86 75 / 40 60 50 30
CHANUTE 83 69 84 73 / 30 40 50 50
IOLA 82 68 83 72 / 20 40 50 50
PARSONS-KPPF 84 70 85 74 / 40 60 50 40
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 21, 4:55 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
555 AM CDT TUE JUL 21 2015
KSZ032-033-047>053-067>072-082-083-091>096-098>100-221015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
555 AM CDT TUE JUL 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS REMAIN POSSIBLE ACROSS PRIMARILY SOUTHERN
KANSAS TODAY. THUNDERSTORMS WILL THEN SPREAD NORTHEAST ACROSS THE
REGION TONIGHT. THE THUNDERSTORMS SHOULD BE NEITHER STRONG NOR
SEVERE. HOWEVER...HIGH RAINFALL RATES WITH THE STRONGER STORMS MAY
LEAD TO FLOODING ACROSS SOUTHERN KANSAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS...THAT MAY PRODUCE NICKEL-SIZED HAIL...WINDS AROUND
50 MPH AND VERY HEAVY RAINS...REMAIN POSSIBLE AREAWIDE WEDNESDAY
AND WEDNESDAY NIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE FOR PRIMARILY SOUTHEAST KANSAS
ON THURSDAY AND FOR THE NORTHWEST HALF OF CENTRAL KANSAS THURSDAY
NIGHT. THE THUNDERSTORMS WOULD BE NEITHER STRONG NOR SEVERE.
SCATTERED THUNDERSTORMS...A FEW THAT MAY PRODUCE SMALL HAIL AND 40
TO 50 MPH GUSTS...ARE POSSIBLE OVER THE WEEKEND...PRIMARILY FOR
CENTRAL KANSAS.
HEAT INDICES FROM 100 TO 103 ARE POSSIBLE ACROSS EXTREME SOUTHERN
KANSAS THURSDAY AFTERNOON. HEAT INDICES WILL INCREASE TO 104 TO
108 ACROSS ALL AREAS FRIDAY AFTERNOON. HEAT INDICES FROM 100 TO
104 ARE POSSIBLE FOR MOST AREAS SATURDAY AND SUNDAY AFTERNOONS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/
ES
In the hours before
Special weather statement, Jul 21, 3:32 AM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
432 AM CDT TUE JUL 21 2015
KSZ094-211000-
ELK KS-
432 AM CDT TUE JUL 21 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
ELK COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 500 AM CDT
* AT 429 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE
EXTENDING FROM 8 MILES WEST OF SEVERY TO NEAR GRENOLA...AND MOVING
EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
HOWARD...MOLINE...LONGTON...GRENOLA AND ELK FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3730 9651 3760 9649 3760 9604 3730 9600
TIME...MOT...LOC 0929Z 270DEG 20KT 3759 9639 3731 9638
LAWSON
Special weather statement, Jul 21, 5:41 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
641 AM CDT TUE JUL 21 2015
KSZ095-211215-
WILSON KS-
641 AM CDT TUE JUL 21 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN WILSON COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 715 AM CDT
* AT 640 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 6 MILES SOUTH OF
FREDONIA...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
FREDONIA...NEW ALBANY AND BUXTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3760 9595 3761 9574 3739 9570 3739 9596
TIME...MOT...LOC 1140Z 280DEG 19KT 3743 9583
LAWSON
Local storm report, Jul 21, 6:04 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
704 AM CDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM HEAVY RAIN HALE 37.23N 96.02W
07/21/2015 M1.51 INCH CHAUTAUQUA KS CO-OP OBSERVER
COOPERATIVE OBSERVER MEASURING 1.51 INCHES OF RAIN IN THE
LAST 24 HOURS.
&&
VJPSpecial weather statement, Jul 21, 6:14 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
714 AM CDT TUE JUL 21 2015
KSZ091-211245-
HARPER KS-
714 AM CDT TUE JUL 21 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
HARPER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 745 AM CDT
* AT 712 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF ATTICA TO 9 MILES WEST OF
CALDWELL...AND MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
ANTHONY...HARPER...ATTICA...BLUFF CITY...DANVILLE...FREEPORT...
CRYSTAL SPRINGS...RUNNYMEDE AND CORWIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3700 9835 3738 9835 3738 9780 3701 9780
TIME...MOT...LOC 1212Z 268DEG 17KT 3735 9831 3708 9777
LAWSON
Local storm report, Jul 21, 6:20 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
720 AM CDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM HEAVY RAIN CHAUTAUQUA 37.02N 96.18W
07/21/2015 M4.87 INCH CHAUTAUQUA KS CO-OP OBSERVER
COOPERATIVE OBSERVER REPORTS A MEASUREMENT OF 4.87 INCHES
IN THE LAST 24 HOURS.
&&
VJPLocal storm report, Jul 21, 6:24 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
724 AM CDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN LONGTON 37.38N 96.08W
07/21/2015 M2.32 INCH ELK KS CO-OP OBSERVER
MEASUREMENT FOR THE LAST 24 HOURS.
&&
VJPFlood, Harper
- When
- July 21, 6:49 AM CST to 11:30 AM CST
- Where
- Harper County, 3 mi SW of Anthony to 3 mi WNW of Anthony
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.119, -98.069
Law enforcement reported flooding along a segment of Highway 44.
Flood, Harper
- When
- July 21, 6:49 AM CST to 11:30 AM CST
- Where
- Harper County, 1 mi NW of Harper to 0.5 mi NE of Harper
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.290, -98.033
The flooding occurred in the town of Harper that no doubt included most of the town's streets.
Flood, Sedgwick
- When
- July 21, 3:32 PM CST to 7:30 PM CST
- Where
- Sedgwick County, 2 mi NE of (Ict)wichita Arpt to 3 mi NNE of (Ict)wichita Arpt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.670, -97.404
KAKE Channel 10 reported the flooding at Towne West Mall parking lot.
Flood, Reno
- When
- July 21, 3:54 PM CST to 7:30 PM CST
- Where
- Reno County, 1 mi N of Haven to 1 mi E of Haven
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.914, -97.780
Street flooding occurred in and around Haven.
Flash Flood, Sedgwick
- When
- July 21, 4:06 PM CST to 7:30 PM CST
- Where
- Sedgwick County, 4.75 mi E of (Ict)wichita Arpt
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 37.650, -97.343
Radio Station KFDI reported that cars were submerged at the Harry/Seneca intersection in Southeast Wichita.
Flash Flood, Sedgwick
- When
- July 21, 4:06 PM CST to 7:30 PM CST
- Where
- Sedgwick County, 2.75 mi NNE of (Ict)wichita Arpt to 2 mi NE of (Ict)wichita Arpt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.687, -97.411
KAKE Channel 10 reported that Maple Avenue is closed from I-235 to West Street. No damage was reported.
Flood, Sedgwick
- When
- July 21, 4:06 PM CST to 7:30 PM CST
- Where
- Sedgwick County, 3 mi N of (Ict)wichita Arpt to 3.25 mi NNE of (Ict)wichita Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.693, -97.430
Rainfall estimated from 3.25 inches to 3.50 inches caused flooding in and near the Ridge Road/Central Avenue intersection.
Flash Flood, Sedgwick
- When
- July 21, 4:12 PM CST to 7:30 PM CST
- Where
- Sedgwick County, 5 mi S of Wichita to 2 mi SSW of Wichita
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Amateur Radio
- Coordinates
- 37.628, -97.330
There were numerous reports of submerged cars in Southeast Wichita. This would include Pawnee and 31st St. S. as well as on W. Harry and Southwest Blvd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, July 21 to 25, 2015$41,000 · 55 kt wind · 26 events
- Damaging Winds in Georgia, July 21 to 23, 2015$86,000 · 60 kt wind · 8 events
- Damaging Winds in New York, July 21, 2015$80,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in North Carolina, July 21, 2015$50,000 · 1 in hail · 8 events
- Flood and Damaging Winds in Florida, July 21, 20153 injured · $10,000 · 50 kt wind · 7 events
- Tornado and Damaging Wind in Colorado, July 21, 2015EF1 · 2 events
- Damaging Winds in North Carolina, July 21, 2015$19,000 · 50 kt wind · 8 events
- Lightning Strike in New Jersey, July 21, 20152 injured · 1 event
- Damaging Wind in Connecticut, July 21, 20152 injured · 50 kt wind · 1 event
- Damaging Winds and Lightning Strike in North Carolina, July 21, 2015$3,000 · 50 kt wind · 15 events
- Damaging Winds in South Carolina, July 21, 201561 kt wind · 13 events
- Damaging Wind in Texas, July 21, 2015$15,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595449, 595451, 595470, 595471, 595428, 595434, 595472, 595446.